Rhode Island, 2021

High Wind and Strong Wind in Rhode Island, December 11, 2021

December 11, 2021 · NWS BOX · 3 events in 3 counties and zones

Gusty southwest winds occurred in the afternoon out ahead of an approaching cold front. |Then, a fine line of showers along a cold front caused locally damaging wind gusts during the evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Gusty southwest winds occurred in the afternoon out ahead of an approaching cold front. |Then, a fine line of showers along a cold front caused locally damaging wind gusts during the evening. The strong westerly gusts continued for a couple of hours behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 11, 12:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 11, 12:35 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1235 PM EST Sat Dec 11 2021

.SYNOPSIS...
A warm front approaches New England from the south, crossing
Southern New England during the morning. This will bring a
period of light rain and some fog. A cold front then approaches
from the west late today and tonight, bringing showers and a few
thunderstorms as well as local downpours.  Blustery and dry
Sunday into Monday with above normal temperatures. A warm front
may bring limited chances for precipitation Wednesday. Even
milder temperatures and continued largely dry weather expected
for late in the week, ahead of a cold frontal passage later
Friday or early in the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM Update...

Well, the warm front was pretty obvious as it kicked through
Norton, as our office quickly jumped from the low 40s to upper
50s. The last line of this morning's thunderstorms is exiting
off the east coast in the next hour; line was moving quite fast
with a good amount of thunder, though the inversion in place
helped keep any strong winds aloft. Interesting tidbit about
said inversion, it could also serve to amplify the thunder as it
keeps sound waves reverberating below it. Science! Once this is
through we'll see a lull in the action until the cold front
brings a line of rain and some storms after 8 or 9 pm.

Previous Discussion...

Forecast is mostly on track. Temperatures below freezing across
portions of Worcester, Middlesex, and Franklin counties will
support freezing rain for a few hours this morning. Thus have
expanded winter weather advisory to include Franklin. Scattered
showers have overspread this region within the last hour and
will continue into this morning as a warm front lifts north.
Impacts from areas that see freezing rain should be limited to
hazardous travel conditions. Not expecting enough ice
accumulation to cause any additional impacts. See previous
discussion for further details on the forecast for today.

Today and tonight...

Warm front lies just south of Long Island, trending northeast. Low
pressure near Chicago lifts northeast into Canada. Clouds filled in
overnight, with cloudy skies to our west. Patches of light rain in
Central NY and SE PA, but the main area of rain has entered Wrn NY
and Wrn PA with showers/thunder back through Michigan/Ohio/Indiana.

As the low moves into Canada, it will lift the warm front through
our area this morning. Surface temperatures at press-time were 27-32
across North-central Mass. Any rain in this area would start as
patchy freezing rain before temperatures climb above freezing. Will
maintain the Winter Weather Advisory through 9 AM. Otherwise, expect
patchy light rain or rain showers today.

The low will then swing a cold front through this area the first
part of tonight. PW values of 1 to 1.5 inches suggest above normal
moisture/rainfall available. Showers along/ahead of the cold front
move through Srn New England 00Z-06Z/7PM to 1 AM. In addition to the
rain, there will be a concern for thunderstorms. Indices are
favorable with LI at -1, CAPE 150-200 J/Kg, and Totals 48-49. Expect
mainly isolated storms, but with potential for scattered storms with
the cold front.

Mixing in the warm sector and moist adiabatic process may favor
bringing strong gusts down from at least 925-mb and possibly 850-mb.
Best chance of this will come late this afternoon through the first
half of tonight.  Winds at these levels feature a low-level jet of
60-70 kt. Would normally expect gusts at surface to reach 40-45 kt,
but stronger gusts possible with deeper mixing. Thunderstorms, for
example, could tap these stronger winds and produce local wind
damage. As these winds are possible anywhere along/ahead of the cold
front, we will expand the Wind Advisory to cover all of our forecast
area.

Warm sector temps at 925-mb support max sfc temps in the low 60s,
while 900-mb temps support max sfc temps in the mid 60s. Looks like
a mild day despite the wet weather.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Overview...

Cold advection moves in behind the cold front later tonight and
Sunday. Upper trough lingers overhead Sunday, while surface high
pressure builds from the Midwest.

Details...

Later Tonight...

Winds behind the cold front shift from the west. Expect clearing
skies late at night, especially in the CT Valley and vicinity. The
lingering clouds will slow any cooling, with temps only falling to
the 30s and low 40s.  Southwest wind gusts 35 to 45 mph will shift
from the west with gusts 25 to 35 mph and a diminishing trend.

Sunday...

High pressure builds over the region with drier and colder air.
Temperatures at 900-mb will be minus 3C, which would support max sfc
temps in the 40s. West winds will tap gusts of 25-35 mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights

* Unseasonably Warm next week with dry conditions
* May have one or two afternoons with 20-30 mph wind gusts

Monday and Tuesday

Large surface high pressure system centered over the mid-Atlantic
coast will keep southern New England under dry conditions with
westerly winds on Monday. Could see some periods of strong wind
gusts for some areas on Monday afternoon as bufkit
forecast soundings suggest the potential for shallow mixing that
could allow gusts of 20-25 knots to mix down to the surface.

On Tuesday as massive 1040 hPa high pressure system over Canada will
support a wind shift to the northwest along with a dry cold frontal
passage. Despite this cold frontal passage we're still expecting
above normal temperatures with highs in the mid 40s to low 50s.

Wednesday through Friday

As high pressure shifts east on Wednesday, strong southeasterly flow
will advect warm moist air into southern New England. This will
lift a warm front through southern New England sometime Wednesday
afternoon resulting in increasing cloud cover and perhaps a few
showers. Right now model guidance has been bearish on precipitation
chances with this warm front, but the best chances currently lie over
northwestern MA.

By Thursday afternoon, persistent deep southwest flow aloft will
bring temperatures at 925 hPa above 10C. This could support
afternoon high temperatures at the surface near 60 degrees. This
would be 15-20 degrees above normal for southern New England in mid-
December! Model guidance is also hinting at some drier air intruding
into the region on Thursday that would support decreased cloud cover
and more surface heating. In this event we'd have the
opportunity to break what should be a fairly strong low-
level inversion. Should this happen we could see a period of gusty
winds on Thursday afternoon as a 50 knot jet at 925 hPa will be
in close proximity to southern  New England.

Next legitimate chance will for precipitation will be on Friday as a
cold front pushes through southern New England bringing an end to
the highly anomalous warm temperatures.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18Z Update

Rest of today...Moderate Confidence

IFR with embedded LIFR ceilings prevail today. Will see gusts
of 30-40 knots this afternoon and overnight. Also considerable
LLWS for the first half of the period with a strong low-level
jet moving over southern New England. Should see marginal
improvements in ceilings and visibilities as we begin to mix out
mid-late afternoon.

Tonight...

A cold front swings across from the west. Expect showers and a few
thunderstorms ahead of this front. IFR and MVFR ceilings. Cold
frontal passage around 02Z CT Valley, 03-04Z Central Hills, 05-06Z
East, 07Z Cape Cod/Islands. Winds shift out of the west and diminish
somewhat.

Sunday...

Colder, drier air moves in from the west. Wind gusts diminish to
25-35 kt. VFR skies.

Sunday night...

VFR. Light to breezy SW winds.

KBOS Terminal...Moderate confidence in TAF through 00Z. High
confidence beyond 00Z.

KBDL Terminal...Moderate confidence in TAF through 00Z. High
confidence beyond 00Z.

Outlook /Sunday Night through Wednesday/...

Sunday Night through Tuesday: VFR. Breezy.

Tuesday Night: VFR.

Wednesday: Mainly VFR, with local MVFR possible.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence.

Warm front moves across the waters, with winds turning from the
south-southwest and increasing to 20-30 kt sustained and 40-45 kt
gusts. Light rain this morning, diminishing this afternoon. Showers
approach from the west toward evening.  Gale Warnings remain in
effect this afternoon and evening.

Tonight...Moderate confidence.

A cold front swings across the waters a couple of hours either side
of midnight. Expect showers and scattered thunderstorms ahead of the
front with strong wind gusts and with local downpours and fog
reducing visibility. South-southwest winds gust 40 to 45 kt ahead of
the front, turning from the west later at night. Seas 10-15 kt,
especially on the outer waters. Gale Warnings continue in effect
tonight.

Sunday...High confidence.

Drier air moves in from the west bringing clearing skies. Wind gusts
diminish, but still reach 30-kt. Seas diminish, reaching 5-7 feet in
the afternoon. Small Craft Advisory will likely be needed.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 5 AM EST Sunday for CTZ002>004.
MA...Wind Advisory until 5 AM EST Sunday for MAZ002>024-026.
RI...Wind Advisory until 5 AM EST Sunday for RIZ001>008.
MARINE...Gale Warning until noon EST Sunday for ANZ231>235-237-250-251-
     254>256.
     Gale Warning until 7 AM EST Sunday for ANZ230-236.

&&

SYNOPSIS...WTB/RM
NEAR TERM...BW
SHORT TERM...WTB
LONG TERM...RM
AVIATION...WTB/BW/RM
MARINE...WTB/RM
Hazardous weather outlook, Dec 11, 4:32 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EST Sat Dec 11 2021

MAZ004-026-120945-
Northern Worcester MA-Northern Middlesex MA-
432 AM EST Sat Dec 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Massachusetts and
eastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002-003-005>024-RIZ001>008-120945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-120945-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EST Sat Dec 11 2021

...GALE WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-120945-
Boston Harbor-Narragansett Bay-
432 AM EST Sat Dec 11 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Eastern Kent

When
December 11, 2:30 PM EST
Where
Eastern Kent forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

In Warwick at 230 PM EST, a utility pole was down on Lincoln Avenue.

Strong Wind, Northwest Providence

When
December 11, 4:30 PM EST to 9:20 PM EST
Where
Northwest Providence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

In Glocester at 430 PM EST, a large tree was down on wires... street not specified. In Foster at 920 PM EST, a tree was down on Cucumber Hill Road.

High Wind, Block Island

When
December 11, 5:52 PM EST
Where
Block Island forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

At 552 PM EST, a mesonet station at the Block Island Jetty recorded a wind gust to 63 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994050, 994053, 994439.